MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122548
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Test Result (2695)
Date of Event 02/20/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a left hip revision surgery due to severe leg length discrepancy, pain, elevated test results.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the head / sleeve / stem / 2 screws / hole cover / liner /shell / cable was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the head, 2 screws, shell, liner, hole cover, stem and cable.Similar complaints have been identified for the sleeve and this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.It cannot be determined to what extent the patients comorbidities had on his pain and clinical status.It is unknown to what extent the patient¿s reported alcoholism could have affected his bone quality which could have also been a contributing factor to the reported avascular necrosis.Although it was reported the patient had elevated cobalt and chromium serum levels, neither the levels nor the lab reports were provided for review.The reported pain, elevated metal ions as well as intraoperative findings of serosanguineous fluid within the hip capsule as well as purulent material noted behind the shell may be consistent with findings consistent with metal debris.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported metal debris and avascular necrosis cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9676497
Report Number3005975929-2020-00042
Device Sequence Number2800410
Product Code NXT
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/07/2019
Device Model Number74122548
Device Catalogue Number74122548
Device Lot Number09BW04034
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer01/17/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date04/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COCR CABLE W/CLAMP 71340007/ 10JM05152..; MODULAR SLEEVE 74222100/ 10CW25953.; R3 3 HOLE ACET SHELL 71335560/ 10MM06522.; R3 COCR LNR 71341160/ 09DW22942..; SPHER HEAD SCREW 71332520/ 10LT01076.; SPHER HEAD SCREW 71332525/ 10MT01948.; SYN POR STEM 71306616/ 11CM15625.; THREADED HOLE COVER 71336500/ 11CM15666.; COCR CABLE W/CLAMP 71340007/ 10JM05152; MODULAR SLEEVE 74222100/ 10CW25953; R3 3 HOLE ACET SHELL 71335560/ 10MM06522; R3 COCR LNR 71341160/ 09DW22942; SPHER HEAD SCREW 71332520/ 10LT01076; SPHER HEAD SCREW 71332525/ 10MT01948; SYN POR STEM 71306616/ 11CM15625; THREADED HOLE COVER 71336500/ 11CM15666
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age47 YR